Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Springfield, MO

March 19, 2003Dallas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 19, 2003, 2:17 PM CST for Dallas County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 2:17 PM CST (20:17 UTC)
Expired
Mar 19, 2003, 3:00 PM CST
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dallas County, MO

The radar

The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 192017
SVRSGF
MOC059-192100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DALLAS COUNTY IN SOUTHWEST MISSOURI

* UNTIL 300 PM CST

* AT 211 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES SOUTHEAST OF BUFFALO...OR 21 MILES SOUTHWEST OF
  LEBANON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  DALLAS COUNTY.

THE TOWNS OF CHARITY AND LONG LANE ARE ALSO IN THE PATH OF THIS
STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3757 9316 3744 9300 3753 9289 3773 9286

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 12:23 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 19, 12:23 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 PM CST WED MAR 19 2003

...SHORT TERM UPDATE FOR TEMPERATURES AND PRECIPITATION CHANCES...

BY MIDDAY...PERSISTENT UPPER LOW WAS LOCATED ACROSS NORTHEAST
OKLAHOMA WITH MAIN VORT LOBE STRETCHING FROM CENTRAL
OKLAHOMA...THROUGH SOUTHERN MISSOURI...INTO SOUTHERN ILLINOIS. AN
AREA OF STRATIFORM RAIN WAS FOUND TO THE NORTHWEST OF THIS LOW
ACROSS SOUTHEAST KANSAS AND MUCH OF WESTERN MISSOURI. THIS REGION
HAS A FLOOD WATCH ONGOING. WHILE THE FLOODING THREAT LOOKS TO BE
GREATLY DIMINISHED...KEPT THE WATCH IN PLACE AS MANY LOCATIONS RECEIVED RAIN
AMOUNTS IN THE NEIGHBORHOOD OF AN INCH THIS MORNING.

COLD TEMPERATURES ALOFT COMBINED WITH SOME BREAKS IN THE CLOUDS...TO
ALLOW SCATTERED CONVECTION TO FIRE ACROSS SOUTHERN MISSOURI. IN
ADDITION...RUC BEST LI VALUES BECOME INCREASINGLY UNSTABLE AS THE
AFTERNOON WEARS ON. WITH THIS IN MIND...I RAISED PRECIPITATION
CHANCES THIS AFTERNOON ACROSS MY SOUTHERN ZONES WHICH HAD 40 TO 50
PERCENTS IN THE PREVIOUS FORECAST.

TEMPERATURES HAVE BEEN TRICKY TODAY WITH CLOUD COVER LINGERING OVER
MUCH OF THE OZARKS. GENERALLY LOWERED HIGHS A CATEGORY IN ALL
LOCATIONS.

.SGF...
MO...FLOOD WATCH TODAY WEST OF A CASSVILLE TO NEVADA LINE.
KS...FLOOD WATCH THROUGH TODAY.

SAW
Hazardous weather outlook, Mar 19, 1:00 PM CST, 1 hour 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  CONTINUED MODERATE RAINFALL WITH LOCALIZED FLOODING.
  ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE
  SIZE OF DIMES.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 10 PM ALONG AND EAST
  OF A LINE FROM JOPLIN TO OSCEOLA. WIDESPREAD LIGHT TO MODERATE
  RAINFALL WILL CONTINUE THIS EVENING WEST OF THE JOPLIN TO
  OSCEOLA LINE. MINOR FLOODING IS POSSIBLE GIVEN THE PERSISTENT AREA
  OF RAINFALL ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

  DISCUSSION:

  AREAS OF LIGHT TO MODERATE RAINFALL WITH EMBEDDED THUNDERSTORMS
  WILL CONTINUE OVER SOUTHWEST MISSOURI AS AN UPPER LEVEL LOW
  PRESSURE SYSTEM CONTINUES TO ROTATE OVERHEAD. INSTABILITY WILL
  DECREASE DURING THE EVENING HOURS CAUSING THE THUNDERSTORMS TO
  DISSIPATE... WHILE A FEW LINGERING SHOWERS WILL BE POSSIBLE
  AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

  ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY
  AS THE AIRMASS WILL DESTABILIZE DURING THE AFTERNOON HOURS. THE
  UPPER LEVEL STORM SYSTEM WILL FINALLY EXIT THE AREA LATE THURSDAY
  EVENING. A SPRING-LIKE UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD
  FRONT ARE FORECAST TO AFFECT THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS NEXT TUESDAY AND WEDNESDAY. THIS WEATHER SYSTEM WILL
  CONTINUE TO BE MONITORED SO STAY TUNED FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT LIKELY AS MOST STORMS WILL REMAIN BELOW
  SEVERE LEVELS. HOWEVER...STORM SPOTTERS AND EMERGENCY MANAGERS ARE
  ENCOURAGED TO MONITOR LATER FORECASTS AND STATEMENTS AND RELAY ANY
  REPORTS TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

STOFLET

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.